Prolactin-secreting pituitary adenoma: occurrence following prenatal exposure to diethylstilbestrol
James R. Cunningham, M.D.
Department of Hematology and Medical Oncology
Gita P. Gidwani, M.D.
Department of Gynecology
Manjula S. Gupta, Ph.D.
Division of Laboratory Medicine
Paul M. Duchesneau, M.D.
Division of Radiology
O. Peter Schumacher, M.D., Ph.D.
Department of Endocrinology
Prenatal exposure to diethylstilbestrol (DES), a synthetic, nonsteroidal estrogen, substantially increases the risk of developing clear-cell adenocarcinoma of the vagina and cervix, and structural abnormalities of the vagina, cervix, and uterus.1–4 Whether in utero exposure to the drug influences subsequent menstrual history and fertility is uncertain; two controlled prospective studies5, 6 revealed conflicting results.
We report a prolactin-secreting pituitary adenoma in a young woman who had been referred for evaluation of amenorrhea, with a history of in utero exposure to DES. Evaluation of tumor sensitivity to dopaminergic influence and three-year follow-up during treatment with bromocriptine are described.
An 18-year-old woman was referred to the Cleveland Clinic in July 1979, for evaluation of amenorrhea. The patient’s mother had taken a daily course of diethylstilbestrol prescribed by her obstetrician from the second through the ninth month of pregnancy because of a previous miscarriage. Records of dosage were not available. Pregnancy was otherwise unremarkable and ended at term by cesarean section. Growth and development were normal. Menses began at age 13, became irregular with frequent lapses of 2–3 months between periods, and stopped at age 16. Two courses of oral progesterone prescribed by her family physician produced withdrawal bleeding, but failed to induce subsequent periods. One and a half years later, a third trial of progesterone was unsuccessful in producing withdrawal bleeding. The patient felt well, and had no previous hospitalizations or other illnesses. There was no history of use of oral contraceptives, anti-hypertensive medication, or tranquilizers. Two sisters, . . .